Heavy Rain, Alexander
- When
- March 4, 7:45 AM CST to 9:30 AM CST
- Where
- Alexander County, Cairo
- Reported by
- Broadcast Media
- Coordinates
- 37.000, -89.180
Water was over U.S. Highway 51 in places throughout Cairo.
Widespread heavy rain fell over ground that was saturated from a combination of snowmelt and a heavy rainstorm in late February. The heavy rain was caused by a slow-moving cold front that crossed the Lower Ohio Valley during the evening of the 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread heavy rain fell over ground that was saturated from a combination of snowmelt and a heavy rainstorm in late February. The heavy rain was caused by a slow-moving cold front that crossed the Lower Ohio Valley during the evening of the 3rd. Ahead of a large 500 mb trough over the Rockies, very moist southwest flow aloft sustained an extensive area of moderate to heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 4, 3:56 AM CST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
356 AM CST WED MAR 4 2015
.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 330 AM CST WED MAR 4 2015
PRIMARY FORECAST FOCUS REMAINS THE SIGNIFICANT WINTER WEATHER
EVENT ON TRACK OVER THE NEXT 24 HOURS.
BUT STARTING WITH THE ONGOING RAIN...PRECIPITATION TOTALS THUS FAR
HAVE WORKED OUT CLOSE TO WHAT WE WERE THINKING. OVERALL...RADAR
ESTIMATES OF RAINFALL HAVE GENERALLY BEEN IN THE 1 TO 1.5 INCH
RANGE IN A BAND ALONG THE OHIO RIVER. HEAVIER RAINS APPEAR TO BE
FOCUSING FURTHER TO THE SOUTH EARLY THIS MORNING...WHICH WOULD
IMPACT PRIMARILY WESTERN KENTUCKY AND FAR SOUTHEAST MISSOURI. AS A
RESULT...WE WILL KEEP THE FLOOD WATCH GOING THROUGH NOON IN THIS
REGION.
IN THE WAKE OF THE FRONTAL PASSAGE OVERNIGHT...THE NEXT BLAST OF
ARCTIC AIR IS ON TRACK EARLY THIS MORNING. AS TEMPERATURES FALL
THROUGH THE 30S AND INTO THE 20S...RAIN WILL TRANSITION TO FREEZING
RAIN AND SLEET AND THEN TO SNOW THROUGH THE COURSE OF THE DAY. THE
MAIN QUESTION CONTINUES TO BE HOW LONG DOES THE SLEET PERSIST
BEFORE CHANGING OVER TO SNOW. GIVEN THE OVERNIGHT MODEL INPUT...IT
APPEARS AS THOUGH THE ANSWER TO THAT QUESTION IS SEVERAL HOURS.
THE WARMER MID LEVELS OF THE NAM NOW HAVE THE SUPPORT OF THE
RAP...AND EVEN THE GFS HAS TRENDED SOMEWHAT SLOWER WITH THE
CHANGEOVER TO SNOW...THOUGH IT IS STILL COLDER THAN THE OTHER
MODELS.
GIVEN THE LATEST MODEL DATA...WE HAVE SLOWED DOWN NOT ONLY THE
CHANGEOVER FROM RAIN TO FREEZING RAIN AND SLEET...BUT ALSO THE
TRANSITION TO SNOW. IN FACT...THE LEADING EDGE OF THE MIXED
PRECIPITATION MAY NOT EVEN REACH THE OHIO RIVER UNTIL LATE
MORNING...AND IT MAY BE MID AFTERNOON BEFORE IT REACHES THE
HOPKINSVILLE AREA. MOST OF THE PRECIPITATION SHOULD HAVE CHANGED
OVER TO SNOW BY EVENING...BUT IT MAY BE MID EVENING BEFORE IT IS
COMPLETELY SNOW NEAR THE TENNESSEE BORDER. PRECIPITATION WILL
CONTINUE IN THE FORM OF SNOW TONIGHT BEFORE TAPERING OFF FROM
NORTHWEST TO SOUTHEAST LATE TONIGHT AND EARLY THURSDAY MORNING.
OUR SNOW AMOUNTS CONTINUE TO REFLECT A BLEND OF MODEL GUIDANCE
AND WPC. INTERESTINGLY...EVEN THROUGH THE SLEET WILL LIKELY CUT
DOWN ON ACCUMULATION TODAY...THE SNOW TONIGHT IS NOW FORECAST TO
PERSIST FOR A LONGER DURATION. THE END RESULT IS A TOTAL SNOW
ACCUMULATION LITTLE CHANGED FROM THE PREVIOUS FORECAST. TO THAT
END...WE EXPECT TOTAL ACCUMULATIONS WILL RANGE FROM 4 TO 6 INCHES
NEAR MOUNT VERNON ILLINOIS TO AS MUCH AS 8 TO 10 INCHES IN A BAND
20 TO 30 MILES EITHER SIDE OF A SIKESTON MISSOURI TO PADUCAH
KENTUCKY TO MADISONVILLE KENTUCKY LINE. AMOUNTS NEAR THE TENNESSEE
BORDER WILL LIKELY BE A FEW INCHES LESS GIVEN THE LONGER DURATION
OF SLEET THERE. ICE ACCRETION FROM FREEZING RAIN WILL BE POSSIBLE
FOR A 2 TO 3 HOUR PERIOD AS THE RAIN CHANGES TO SLEET. HOWEVER...
ANY ICE ACCRETION IS EXPECTED TO REMAIN BELOW ONE TENTH OF AN INCH
ACROSS THE ENTIRE AREA.
CLOUDS WILL CLEAR ON THURSDAY AS HIGH PRESSURE BUILDS IN. AFTER
THURSDAY MORNING LOWS IN THE TEENS...HIGHS THURSDAY ARE ONLY
FORECAST IN THE LOWER TO MID 20S. CLEAR SKIES AND LIGHT WINDS
THURSDAY NIGHT WILL LEAD TO EXCELLENT RADIATIONAL COOLING OVER TOP
A SNOW COVERED GROUND. BY FRIDAY MORNING...LOWS WILL LIKELY RANGE
FROM 0 TO 5 DEGREES...AND PROBABLY COLDER IN FAVORED LOCATIONS.
.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 330 AM CST WED MAR 4 2015
WE START THE LONG TERM WITH HIGH PRESSURE ANCHORED ACROSS THE
MIDDLE MISSISSIPPI AND LOWER OHIO RIVER VALLEY AND THE VERY COLD
AIRMASS IN PLACE WITH START OF DAY TEMPS IN THE LOWER SINGLE
DIGITS. THE HIGH CENTERS SLIGHTLY TO THE SOUTH AND EAST OVER THE
TN VALLEY DURING THE COURSE OF THE DAY...BUT RETURN FLOW IS SLOW
TO GET GOING AND EVEN WITH ABOUT A 25 DEGREE DIURNAL RISE...IT
MEANS ANOTHER DAY OF NOT REACHING 32 DEGREES...HAVING TO WAIT TIL
THE WEEKEND.
SATURDAY-SUNDAY...HIGH PRESSURE MAINTAINS OVER THE TN VALLEY. THIS
SHOULD PRECLUDE PCPN CHANCES THAT MIGHT OTHERWISE EXIST AS SMALL
PIECES OF ENERGY ROUND THE BASE OF A MEAN LONG WAVE TROF
TRANSLATING ACROSS THE OHIO VALLEY. TEMPS WILL CLIMB ABOVE 32F FOR
THE FIRST TIME SINCE TUESDAY...BUT WILL REMAIN ON THE COOL SIDE OF
CLIMO WITH HIGHS IN LOW-MID 40S EACH DAY. LOWS WILL BE GENERALLY
IN THE 20S.
THE HIGH SHIFTS EAST TO THE MID ATLANTIC BUT MAINTAINS A BROAD
AREA OF CONTROL AS FAR WEST AS THE COMMONWEALTH INTO/THRU THE
EARLY WEEK PERIOD. RETURN FLOW SLYS ALLOW TEMPS TO CLIMB THRU THE
40S MONDAY...INTO THE 50S TUESDAY...AND PERHAPS FLIRT WITH THE 60
DEGREE MARK BY THE MIDDLE OF NEXT WEEK. LOWS WILL MOVE INTO THE
30S.
&&
.AVIATION...
ISSUED AT 330 AM CST WED MAR 4 2015
CIGS/VSBYS WILL OSCILLATE FROM IFR-MVFR THRU THE EARLY MORNING
HOURS WITH ALL LIQUID RAIN. PCPN STARTS TO CHANGE 12Z-18Z AS
COLDER AIR WORKS DOWN THE COLUMN...WITH RAIN CHANGING TO SLEET
LATER THIS MORNING...BUT FOR SURE BY PM HOURS. AFTER A FEW HOURS
OF SLEET...THE CHANGEOVER WILL CONTINUE...TO SNOW...FOR ALL
TERMINALS BY MID TO LATE AFTERNOON. CONTINUED IFR-MVFR
RESTRICTIONS WILL APPLY THRU THE REMAINDER OF THE PM-EVENING
HOURS...AS AT TIMES MODERATE TO HEAVY PCPN OCCURS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR ILZ075>078-
080>094.
MO...WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR MOZ076-086-087-
100-107>111.
FLOOD WATCH UNTIL NOON CST TODAY FOR MOZ112-114.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST THURSDAY
FOR MOZ112-114.
IN...WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR INZ081-082-
085>088.
KY...WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR KYZ014-018.
FLOOD WATCH UNTIL NOON CST TODAY FOR KYZ001>013-015>017-019>022.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST THURSDAY
FOR KYZ001>013-015>017-019>022.
&&
SHORT TERM...RJP
LONG TERM...DH
AVIATION...DHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 447 AM CST WED MAR 4 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 447 AM CST WED MAR 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAIN WILL CONTINUE THIS MORNING ACROSS SOUTHEAST MISSOURI AND MUCH OF WESTERN KENTUCKY...WHERE A FLOOD WATCH CONTINUES THROUGH NOON. PLEASE REFER TO THE WATCH FOR DETAILS. THE RAIN WILL CHANGE TO SLEET AND EVENTUALLY SNOW AS THE DAY PROGRESSES. SNOW WILL CONTINUE INTO TONIGHT BEFORE TAPERING OFF LATE IN THE NIGHT AND EARLY THURSDAY MORNING. MODERATE TO HEAVY SNOW AND SLEET ACCUMULATIONS AS WELL AS MINOR FREEZING RAIN ACCUMULATIONS ARE EXPECTED ACROSS THE OUTLOOK AREA. AS A RESULT... A WINTER STORM WARNING REMAINS IN EFFECT. PLEASE REFER TO THE WARNING FOR DETAILS ON TIMING AND AMOUNTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NEAR ZERO WIND CHILLS ARE POSSIBLE ACROSS SOUTHWEST INDIANA AND SOUTHERN ILLINOIS NORTH OF ROUTE 13 EARLY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY FLOODING ISSUES THAT OCCUR THIS MORNING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT SNOW...SLEET... AND ICE ACCUMULATIONS AND THEIR ASSOCIATED IMPACTS. RJP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
716 AM CST WED MAR 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM FLOOD 4 ESE CALVERT CITY 37.01N 88.29W
03/04/2015 MARSHALL KY PUBLIC
PUBLIC REPORT OF ENGLISH ROAD UNDER WATER IN
GILBERTSVILLE KENTUCKY.
&&
K. SMITHThe national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
Water was over U.S. Highway 51 in places throughout Cairo.
Water was over a secondary road in a remote area of the Shawnee National Forest. The water was rising and running across the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562129, 562135.